A Prospective Nationwide Study of Drug-Induced Liver Injury in Korea
Department of Internal Medicine, Hallym University College of Medicine, Chuncheon, South Korea. The American Journal of Gastroenterology
(Impact Factor: 10.76).
06/2012; 107(9):1380-7. DOI: 10.1038/ajg.2012.138
To address a growing concern about drug-induced liver injury (DILI), a nationwide study was performed to investigate the significance of DILI in Korea.
From May 2005 to May 2007, cases of DILI (alanine transferase >3 × upper normal limit or total bilirubin >2 × upper normal limit) from 17 referral university hospitals were prospectively enrolled. Adjudication by the seven review boards was considered for the confirmation of causality and the Roussel Uclaf Causality Assessment Method (RUCAM) scale was used.
A total of 371 cases were diagnosed with DILI. The extrapolated incidence of hospitalization at university hospital in Korea was 12/100,000 persons/year. The causes included "herbal medications" (102, 27.5%), "prescription or non-prescription medications" (101, 27.3%), "health foods or dietary supplements" (51, 13.7%), "medicinal herbs or plants" (35, 9.4%), "folk remedies" (32, 8.6%), "combined" (30, 8.2%), "herbal preparations" (12, 3.2%), and others (8, 2.2%). Nine cases were linked to acetaminophen. The frequencies of hepatocellular, mixed, and cholestatic types were 76.3, 14.8, and 8.9%, respectively. A total of 234 cases met the criteria for Hy's law. Five patients died or underwent transplantation. Twenty-five cases (21 herbs and 4 medications) did not meet the time-to-onset criteria of the RUCAM.
DILI appears to be a highly relevant health problem in Korea. "Herbal medications" are the principal cause of DILI. A more objective and reproducible causality assessment tool is strongly desired as the RUCAM scale frequently undercounts the cases caused by herbs owing to a lack of previous information and incompatible time criteria.
Figures in this publication
Available from: ummafrapp.de
[Show abstract] [Hide abstract]
ABSTRACT: Drug-induced liver injury (DILI) is a rare but potentially serious idiosyncratic reaction. By using candidate gene and genome-wide association studies, replicated associations for DILI susceptibility with HLA genes and genes relevant to drug metabolism have been detected, mainly since 2000. The HLA associations include a strong association between flucloxacillin-induced injury and the class I allele B*5701 and weaker associations for co-amoxiclav and ximelagatran DILI with the class II genotype. These associations suggest an injury mechanism involving an immune response, possibly to a complex of drug or metabolite and protein. For genes relevant to drug metabolism, the best replicated association is between isoniazid DILI and NAT2 slow acetylation. Homozygosity for GSTM1 null and/or GSTT1 null alleles also seems to be a risk factor for DILI, with associations described independently for several drugs. Other not-yet-replicated associations have been described for genes relevant to drug metabolism and oxidative stress and cytokine genes.
Available from: Ki Tae Suk
[Show abstract] [Hide abstract]
ABSTRACT: Liver injury due to prescription and nonprescription medications is a growing medical, scientific, and public health problem. Worldwide, the estimated annual incidence rate of drug-induced liver injury (DILI) is 13.9-24.0 per 100,000 inhabitants. DILI is one of the leading causes of acute liver failure in the US. In Korea, the annual extrapolated incidence of cases hospitalized at university hospital is 12/100,000 persons/year. Most cases of DILI are the result of idiosyncratic metabolic responses or unexpected reactions to medication. There is marked geographic variation in relevant agents; antibiotics, anticonvulsants, and psychotropic drugs are the most common offending agents in the West, whereas in Asia, 'herbs' and 'health foods or dietary supplements' are more common. Different medical circumstances also cause discrepancy in definition and classification of DILI between West and Asia. In the concern of causality assessment, the application of the Roussel Uclaf Causality Assessment Method (RUCAM) scale frequently undercounts the cases caused by 'herbs' due to a lack of previous information and incompatible time criteria. Therefore, a more objective and reproducible tool that could be used for the diagnosis of DILI caused by 'herbs' is needed in Asia. In addition, a reporting system similar to the Drug-Induced Liver Injury Network (DILIN) in the US should be established as soon as possible in Asia.
Available from: onlinelibrary.wiley.com
[Show abstract] [Hide abstract]
ABSTRACT: Herbal and dietary supplements are commonly used throughout the World. There is a tendency for underreporting their ingestion by patients and the magnitude of their use is underrecognised by Physicians. Herbal hepatotoxicity is not uncommonly encountered, but the precise incidence and manifestations have not been well characterised.
To review the epidemiology, presentation and diagnosis of herbal hepatotoxicity. This review will mainly discuss single ingredients and complex mixtures of herbs marketed under a single label.
A Medline search was undertaken to identify relevant literature using search terms including ‘herbal’, ‘herbs’, ‘dietary supplement’, ‘liver injury’, ‘hepatitis’ and ‘hepatotoxicity’. Furthermore, we scanned the reference lists of the primary and review articles to identify publications not retrieved by electronic searches.
The incidence rates of herbal hepatotoxicity are largely unknown. The clinical presentation and severity can be highly variable, ranging from mild hepatitis to acute hepatic failure requiring transplantation. Scoring systems for the causality assessment of drug-induced liver injury may be helpful, but have not been validated for herbal hepatotoxicity. Hepatotoxicity features of commonly used herbal products, such as Ayurvedic and Chinese herbs, black cohosh, chaparral, germander, greater celandine, green tea, Herbalife, Hydroxycut, kava, pennyroyal, pyrrolizidine alkaloids, skullcap, and usnic acid, have been individually reviewed. Furthermore, clinically significant herb–drug interactions are also discussed.
A number of herbal medicinal products are associated with a spectrum of hepatotoxicity events. Advances in the understanding of the pathogenesis and the risks involved are needed to improve herbal medicine safety.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.